Cetuximab-Induced Rash in a 54-Year-Old with SCC - Cancer Therapy Advisor

Cetuximab-Induced Rash in a 54-Year-Old with SCC

Slideshow

  • Example of an acneiform rash

    Example of an acneiform rash

    Photo Credit: Science Source

  • Photo Credit: Science Source

    Suppurative folliculitis

    Photo Credit: Science Source

  • Photo Credit: Thinkstock

    Normal hair follicle and epidermis layer

    Photo Credit: Thinkstock

Chief Complaint

MJ, a 54-year-old male diagnosed with squamous cell carcinoma (SCC) of the oropharynx (T4aN2bMx), develops grade 3 acneiform rash (Slide 1) after receiving an investigational treatment containing cetuximab.

History and Physical

• MJ is currently enrolled in a clinical trial with therapy consisting of continuous infusion 5-fluorouracil, carboplatin, and cetuximab.

• After receiving the second dose of cetuximab therapy, MJ noticed the appearance of a rash (grade 2) and notified his healthcare team.

• Treatment for the grade 2 rash consisted of doxycycline 100 mg orally twice a day plus topical hydrocortisone 1% cream to affected areas.

• MJ returns to the clinic to initiate a second cycle of chemotherapy and week 4 of cetuximab therapy with the rash that has worsened (grade 3). Per the protocol, the cetuximab is held.

Answer:  B. Discontinue hydrocortisone 1% cream and start fluocinonide 0.05% cream twice a day, continue oral doxycycline and add clindamycin 1% lotion twice a dayExplanationDermatologic toxicities are common adverse events that occur with epidermal growth factor receptor (EGFR) therapy (Figure...

Submit your diagnosis to see full explanation.

Answer:  B. Discontinue hydrocortisone 1% cream and start fluocinonide 0.05% cream twice a day, continue oral doxycycline and add clindamycin 1% lotion twice a day

Explanation

Dermatologic toxicities are common adverse events that occur with epidermal growth factor receptor (EGFR) therapy (Figure 1), such as cetuximab.  The incidence for papulopustular (acneiform rash) can be as high as 80% in patients reported in clinical trials.1

The exact mechanism for the development of the acneiform rash is still unclear; however, EGFR is normally expressed in a variety of epidermal cell types, especially in the layers of the epidermis and hair follicles (Slide 3). Therefore, it is believed that inhibition of EGFR has effects in the epidermis, specifically in regulation of cell survival, keratinocyte production, and cell differentiation and migration.

Other effects can also include release of inflammatory chemokines and subsequent inflammation. Histologic examination of acneiform lesions reveals a superficial lymphocytic perifolliculitis and suppurative folliculitis.2 

Management strategies for EGFR-induced skin toxicity, specifically the acneiform rash, exist.  Randomized controlled trials have been conducted in the preventative/prophylactic setting, whereas lesser quality studies have been performed in the treatment or reactive setting. 

The Multinational Association of Supportive Care in Cancer (MASCC) guidelines were published in 2012 and outline the management of dermatologic toxicities induced by EGFR therapy. Recommendations for treatment include the use of medium- to high-potency topical corticosteroids and systemic antibiotics, such as doxycycline. 

In the case above, MJ was initiated on a low potency topical corticosteroid—hydrocortisone 1% cream.  Given that the patient’s rash worsened from one cycle of treatment to the next, this therapy was suboptimal.  Continuing systemic antibiotic therapy for this type of reaction is indicated, as is the addition of the topical antibiotic, such as clindamycin. 

Option A is possible choice; however, the patient’s rash significantly worsened and justified the need to treat the reaction more aggressively. Option C is incorrect, as the patient did not complain of pruritus nor is this an allergic reaction to a medication.  Since the patient did not fail a medium-high potency topical corticosteroid nor clindamycin. Option D is incorrect. Isotretinoin at low doses has demonstrated a clinical response in this setting; however, this is only in the event that other agents have failed. 1


References

1.  Lacouture ME, Anadkat MJ, Bensadoun RJ, et al.  Clinical practice guidelines for the prevention and treatment of EGFR inhibitor-associated dermatologic toxicies. Support Care Cancer 2011;19:1079-1095

2.  Baas JM, Krens LL, Guchelaar HJ, et al.  Recommendations on management of EGFR inhibitor-induced skin toxicity:  A systematic review.  Cancer Treatment Reviews 2012;38:505-514.

Next hm-slideshow in Clinical Quiz